Maryland, 2020

Flooding in Maryland, August 29 to 30, 2020

August 29 to 30, 2020 · NWS LWX · 2 events in 2 counties and zones

A few showers and storms led to isolated instances of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few showers and storms led to isolated instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 28, 8:30 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 8:30 PM EST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
930 PM EDT Fri Aug 28 2020

.SYNOPSIS...
A surface trough will persist near I-95 through tonight.
Meanwhile, the remnants of Laura will merge with a cold front
over the Ohio River Valley tonight, then cross the Middle
Atlantic on Saturday. Canadian high pressure will build in
Sunday into Monday. A few frontal systems will likely impact the
area during the middle to latter portions of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
An outflow boundary extends from far southern Maryland to
central Virginia. A very warm and humid airmass is still in
place to the south of the boundary, with in excess of 2000 J/kg
of MLCAPE still in place to the south of the boundary. A
southerly low-level jet has kicked in ahead of a trough
approaching from the west, sparking the development of showers
and thunderstorms within the overrunning/warm advection regime
to the north of the boundary. As of 9 PM, storms are still
rather vigorous in close vicinity to the front (from Madison
County to southern Prince William County), but have largely
stratified out further north (DC to Baltimore) where instability
is lesser. A localized threat for damaging winds will persist
over the next few hours to the south of DC, where stronger
storms may be able to punch through the developing nocturnal
inversion. As we move through the rest of the overnight, the
outflow boundary is expected to start to lift back northward as
southerly flow in the low-levels increases ahead of the
approaching trough. As this occurs, expect that the potential
for training will slowly decrease over the next few hours, and
any leftover showers and storms after midnight will move along
from southwest to northeast at a fairly good clip. Flash flood
threat seems to be decreasing, but will maintain Flash Flood
Watch for now and reevaluate over the next couple hours.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The frontal system/remnants of Laura will cross the Middle
Atlantic on Saturday. Rain will likely be most widespread
near/west of the Blue Ridge during the morning hours, peaking
around midday near I-95. Conditions should clear rapidly by
evening as the system departs to the east, though some gusty
northwest winds are possible in its wake especially near the
Chesapeake Bay.

Regarding hazardous weather associated with the remnants of
Laura: embedded convective elements will be capable of heavy
rain and gusty to perhaps damaging winds given the increased
moisture and low level wind field. A few tornadoes can't be
ruled out if enough near-surface based instability is realized,
mainly across central VA to southern MD. The extent of the
severe threat will be dictated by how much heating and
instability we are able to acquire, which remains uncertain.
Overall, the system should be moving quickly enough to preclude
a more widespread/significant flash flood threat, though with
the tropical moisture present, storms could produce isolated
heavy rainfall amounts pretty quickly, and when one considers
they will be embedded in a larger area of rain (not to mention
storms tonight wetting the ground), flooding is certainly still
possible (though perhaps a bit more sporadic).

High pressure is forecast to build in on Sunday, flipping the
pattern to cooler, drier and less humid than normal to close out
the weekend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
For the beginning of the workweek, expect showers and maybe a few
rumbles of thunder in the afternoon and evening hours on Monday
ahead of some shortwave energy making its way through our area.
Instability parameters look to remain low keeping our chances for
convection/severe instances low. Warm front pushes to our north
Tuesday bringing some more chances for unsettled weather through
Wednesday with an introduction of some more shortwave energy. We
should remain fairly dry Thursday in between the two boundaries
with a cold front approaching to end the workweek. Mid-to-late
part of the week may bring some chances for severe storms.
Instability parameters are hinting at the chance for this to
occur with MLCAPE approaching 2000 j/kg, 0-6 km shear reaching
30+ kts. PWATs over 2" for Wednesday night into early Thursday
could pose a threat for flooding in isolated areas.

Temperatures for the extended period will start out as seasonable or
just below normal Monday and then we enter a warming trend for the
rest of the week with highs flirting with 90F. Overnight lows may
reach the upper 50s on Monday before heading back to normal
temperatures to close out the workweek. Dewpoints will follow the
same trend adding enough moisture to be available for showers and
storms to fire off in the later part of the workweek.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms persist this evening, and
will continue through much of the night. Ceilings may drop
overnight, but confidence was still too low to put prevailing
IFR conditions in the TAFs. Heavy downpours and a few
thunderstorms are possible tomorrow morning, likely peaking
12-18z. Conditions should improve by late Saturday as the system
departs. SW winds gusting to 20 kts possible Sat, with gusty NW
winds possible Sat eve behind the departing system.

Mainly VFR Sun-Tue outside of any patchy early AM fog or PM
storms Mon/Tue.

&&

.MARINE...
Winds will turn south-southwesterly later tonight as the
remnants of Laura merge with a cold front approaching from the
west. The combined system will cross the region Saturday. Gusty
southwest winds of 20-25 knots are expected Saturday morning,
persisting into the afternoon across the waters south of a line
roughly from North Beach to the Occoquan River. Northwest winds
behind the system are expected to gust 25-30 kts over most of
the wider waters Saturday night.

Winds should become lighter Sunday into Monday as high pressure
builds in, though adjustments to the Small Craft Advisory (SCA)
both in time and area may be needed. Gusty winds are possible
ahead of another frontal system Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 4 AM EDT Saturday for DCZ001.
MD...Flash Flood Watch until 4 AM EDT Saturday for MDZ011-013-014-
     503>506.
VA...Flash Flood Watch until 4 AM EDT Saturday for VAZ026>031-
     038>040-051>054-501-502-505>507.
WV...Flash Flood Watch until 4 AM EDT Saturday for WVZ505-506.
MARINE...Small Craft Advisory from 6 AM to noon EDT Saturday for
     ANZ530>532-539-540.
     Small Craft Advisory from midnight Saturday night to 6 AM EDT
     Sunday for ANZ531>533-539>542.
     Small Craft Advisory from 6 AM to 8 PM EDT Saturday for ANZ533-
     541-542.
     Small Craft Advisory from 3 AM Saturday to 6 AM EDT Sunday for
     ANZ534-537-543.
     Small Craft Advisory from noon to 6 PM EDT Saturday for ANZ536.

&&

SYNOPSIS...DHOF
NEAR TERM...KJP
SHORT TERM...DHOF
LONG TERM...ADM
AVIATION...DHOF/KJP/ADM
MARINE...DHOF/KJP/ADM
Hazardous weather outlook, Aug 28, 9:40 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1040 PM EDT Fri Aug 28 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-300245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1040 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect until 4 AM for portions of the DC
Metro area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Damaging wind gusts from organized severe thunderstorms are
possible on Saturday as the remnants of Laura move across the
region. An isolated instance of flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Please report severe weather and
flooding to the National Weather Service according to standard
operational procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-300245-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1040 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for portions of northern
Virginia until 4 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Damaging wind gusts from organized severe thunderstorms are
possible on Saturday as the remnants of Laura move across the
region. An isolated instance of flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Please report severe weather and
flooding to the National Weather Service according to standard
operational procedures.

In the hours before

Local storm report, Aug 28, 9:27 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1027 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     1 NE CLOVERLY           39.12N  76.96W
08/28/2020                   MONTGOMERY         MD   EMERGENCY MNGR

            LARGE BRANCH SNAPPED AND DOWNED POWER LINES AND POWER
            POLE.

&&

EVENT NUMBER LWX2002275

STRONG
Local storm report, Aug 28, 10:01 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     2 WNW OPAL              38.63N  77.83W
08/28/2020                   FAUQUIER           VA   911 CALL CENTER

            TREE DOWNED ON ROUTTS HILL ROAD.

&&

EVENT NUMBER LWX2002276

STRONG
Local storm report, Aug 29, 12:07 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 AM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     3 SE SCARBORO           39.62N  76.26W
08/28/2020                   HARFORD            MD   DEPT OF HIGHWAYS

            TREE DOWN ON MD-136 AT TRAPPE CHURCH ROAD.

&&

EVENT NUMBER LWX2002277

KJP
Local storm report, Aug 29, 12:29 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
129 AM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 ENE ABERDEEN          39.52N  76.16W
08/28/2020                   HARFORD            MD   DEPT OF HIGHWAYS

            TREE DOWN ON MD-22 WEST AT US-40.

&&

EVENT NUMBER LWX2002278

KJP
Local storm report, Aug 29, 12:34 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
134 AM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     1 E LANGLEY             38.94N  77.14W
08/28/2020                   FAIRFAX            VA   BROADCAST MEDIA

            TREE DOWN ON GEORGE WASHINGTON PARKWAY SOUTHBOUND
            BEFORE VA-123.

&&

EVENT NUMBER LWX2002279

KJP
Local storm report, Aug 29, 1:01 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 AM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     TSTM WND DMG     UPPERVILLE              38.99N  77.89W
08/28/2020                   FAUQUIER           VA   DEPT OF HIGHWAYS

            MULTIPLE REPORTS OF TREES DOWN IN UPPERVILLE.

&&

EVENT NUMBER LWX2002280

KJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, St. Mary'S

When
August 29, 1:15 AM EST to 12:46 PM EST
Where
St. Mary'S County, 1.06 mi SE of Great Mills to 0.51 mi ENE of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.218, -76.488

The river gage on the St. Marys River near Great Mills, MD exceeded the 6 foot flood stage during the indicated period. Indian Bridge Rd. begins to flood as flooding becomes more widespread in Great Mills. The peak level of 9.70 feet occurred at 6:15 AM.

Flood, Charles

When
August 29, 8:11 PM EST to August 30, 6:45 AM EST
Where
Charles County, 0.74 mi ESE of Indian Hd Mrylnd Arp to 1.07 mi ESE of Indian Hd Mrylnd Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.597, -77.057

The river gage on Mattawoman Creek near Pomonkey, MD exceeded the 7 foot flood stage during the indicated period. Pomfret Rd. began to flood at this stage. The peak level of 7.22 feet occurred at 11:30 PM on the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919018, 919004.